Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Grand Rapids, MI

May 30, 2004Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 30, 2004, 3:22 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:22 PM EDT (19:22 UTC)
Expired
May 30, 2004, 4:00 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 68 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS53 KGRR 301922
SVRGRR
MIC077-159-302000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF MENTHA TO 5
  MILES WEST OF ENGLISHVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKWOOD...WESTWOOD...SCHOOLCRAFT AROUND 330 PM EDT
  NORTHWOOD...MILWOOD...EAST COOPER...VICKSBURG AROUND 335 PM EDT
  RAMONA PARK...AUSTIN LAKE...EASTWOOD AROUND 340 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4242 8584 4209 8583 4212 8535 4240 8534

$$

93 BEACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 30, 2:12 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT SUN MAY 30 2004

.SHORT TERM...
IR LOOP SHOWS AN MCS OVER SOUTHERN LAKE MICHIGAN/NORTHERN ILLINOIS
MOVING EAST. KGRR-88D SHOWS THE LEADING EDGE OF THE PCPN SHIELD
CROSSING LAKE MICHIGAN. A WARM FRONT STRETCHED FROM NEAR GOSHEN TO
JUST NORTH OF ROCKFORD IL. A SFC LOW WAS IN NORTHEAST SOUTH DAKOTA
WITH A COLD FRONT STRETCHING FROM NORTHERN IOWA SOUTH TO EASTERN
OKLAHOMA. CONVECTION AND THE THREAT OF HEAVY RAIN DURING THE NEXT 24
HOURS IS THE MAIN CONCERN TONIGHT.

RAIN WILL MOVE INTO THE CWA DURING THE NEXT COUPLE OF HOURS. THE
POTENTIAL EXISTS FOR STRONG WINDS MAINLY ACROSS THE SOUTHERN CWA
WHERE INSTABILITY AND HELICITY ARE A BIT STRONGER. STRONGEST JET
DYNAMICS ARE ALSO SOUTH OF THE CWA. RADAR ESTIMATES OF RAIN TO THE
WEST SHOW A BROAD AREA OF .5 TO 1 INCH WITH SMALLER VALUES OF 1-2
INCHES. WOULD EXPECT RAINFALL TO BE A BIT LESS THAN THAT HERE SINCE
DYNAMICS ARENT QUITE AS STRONG AS THEY ARE TO THE WEST AND SOUTH.
WILL KEEP THE MENTION OF POTENTIAL HEAVY RAIN IN THE FORECAST
TONIGHT. SEVERE POTENTIAL EXISTS TONIGHT WITH THE WARM FRONTAL
BOUNDARY ACROSS THE SOUTHERN PART OF THE STATE AND NOSE OF THE MID
LEVEL JET MOVES INTO FAR SOUTHWEST LOWER MICHIGAN.

ON MONDAY A STRONG SHORT WAVE ACCOMPANIES THE COLD FRONT INTO THE
CWA. LIS FALL TO -4C BY LATE MORNING. 300 MB JET MOVES ACROSS THE
CWA DURING THE MORNING. AS THE FREEZING LEVEL BEGINS TO FALL HAIL
WILL BECOME MORE OF A THREAT. INSTABILITY WILL DECREASE DURING THE
LATE AFTERNOON.

MONDAY NIGHT THROUGH WEDNESDAY...OCCLUDED LOW WILL REMAIN IN THE
AREA THROUGH WEDNESDAY BEFORE MOVING INTO NEW ENGLAND. COLD TEMPS
ALOFT WILL KEEP THE CHC OF TSRA IN THE FORECAST THROUGH WEDNESDAY
EXCEPT FOR TUESDAY NIGHT WHEN INSTABILITY WILL BE LOWER TO GO WITH
SHRA VS TSRA.

.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST BEGINS WED NIGHT WITH AN UPPER
TROUGH AND ASSOCIATED SFC FRONT PASSING SOUTH OF THE AREA. ANY PCPN
LOOKS TO BE OUT OF THE AREA BY 00Z THU...SO WILL GO WITH A DRY
FORECAST FOR WED NIGHT. UPPER AND SFC RIDGING THEN LOOKS TO BUILD
INTO THE AREA BEGINNING THU AND LASTING THROUGH FRI. AN UPPER TROUGH
DOES TRY TO DEVELOP SOUTH OF THE STATE LATE THU NIGHT DUE TO A SPEED
MAX DIGGING SE...BUT THIS SHOULD BE FAR ENOUGH AWAY TO ALLOW FOR DRY
CONDITIONS TO CONTINUE IN LOWER MI.

AS THE RIDGING BEGINS TO MOVE EAST OF THE AREA ON SAT...ANOTHER
UPPER TROUGH AND ASSOCIATED SFC FRONT WILL BEGIN TO MOVE TOWARD THE
AREA. THESE FEATURES ARE STILL EXPECTED TO ARRIVE IN SW LOWER SAT
NIGHT AND SUN. THIS WILL BRING A CHC OF SOME SHOWERS AND STORMS TO
THE AREA FOR SAT NIGHT AND SUN.

&&

.GRR...NONE.

93 NJJ
Hazardous weather outlook, May 30, 10:10 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT SUN MAY 30 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1010 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER
OF LOWER MICHIGAN TODAY AND TONIGHT. STORMS WILL BE MOST NUMEROUS
THIS AFTERNOON THROUGH THE  OVERNIGHT AS A FRONTAL SYSTEM PUSHES
THROUGH THE AREA. THERE IS A CHANCE THAT A FEW OF THESE STORMS MAY
REACH SEVERE LEVELS...ESPECIALLY SOUTH OF A LINE FROM MUSKEGON TO
NEAR LANSING WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK. SOME OF THE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING WINDS
TO 65 MPH WITH A TORNADO POSSIBLE SOUTH OF I-94.

THE MOST SIGNIFICANT WEATHER CONCERN WILL BE THE THREAT FOR HEAVY
RAIN. WIDESPREAD RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH ARE
EXPECTED. SOME LOCATIONS MAY SEE MORE THAN THAT ACROSS WESTERN LOWER
MICHIGAN TOWARD THE LAKE. AREA RIVERS REMAIN HIGH AND IT WILL NOT
TAKE A LOT OF RAIN TO DELAY THE FALL OR EVEN PRODUCE RISES ONCE
AGAIN. RIVER FORECASTS LATER TODAY WILL BETTER PROJECT HOW THE
RIVERS WILL RESPOND. LOCAL PONDING OF WATER AND RISES IN SMALLER
STREAMS CAN BE EXPECTED AS WELL GIVEN FAIRLY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY. THE MAIN THREAT
FROM STORMS BOTH DAYS WILL ONCE AGAIN BE HAIL. THE HEAVY RAIN
POSSIBLE TONIGHT WILL LINGER INTO MONDAY BEFORE TAPERING OFF MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON THROUGH OVERNIGHT.

DUKE 93

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.